Could Sudden Cardiac Arrest be a side effect of Acutane?
My son was on Acutane last year for about 6 months. He was perfectly healthy and very active. It has only been about a year since he has been off the medicine. This February 2012 he collapased on the baseball field because his heart suddenly stopped. Because Angels were in place that night and proper cpr, I am a lucky mom to have my son. As of today, we have no explanation as to why this happened. We do not have a family history of heart disease or sudden cardiac death. He even had a sports physical the week before this happened.
When I mentioned this to doctors, they seem to blow you off. Thought just maybe someone else out here is looking for answers or may have experienced something too. Also, if you are considering putting yourself or your child on this medicine, please don't! It is not worth it!
Well, though there have been reports of cardiac arrest in patients taking accutane, most of these patients were on other medications that could pose a risk as well and the link is not well established yet. The more common cause of cardiac arrest in adolescents has been linked to steroid intake used in body building (though I am not sure if this was his case) or some congenital cardiac abnormalities that suddenly present in adolescence. I would suggest discussing the situation in detail with his treating cardiologist.
Hope this is helpful.
In 2005 at the age of 19 my perfectly healthy son collapsed when his heart stopped beating for unknown reasons and died. It took quite awhile to get a cause of death from the coroners autopsy. The final cause of death was listed as Hypertrophic Cardiomyopathy.. he had no history of heart disease which is said to be common for this condition. I took the autopsy report to 2 other cardiologist who recommended I get a second opinion and said that was not the cause of death given the lack of thickening in the heart muscle... He had taken 2 courses of Accutane 1 year prior to this heart event.. In searching for a reason for this tragedy I have often wondered if the Accutane played a role...
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST